Idaho, 2019

Wildfire in Idaho, July 22 to 25, 2019

July 22 to 25, 2019 · NWS PIH · 1 event in 1 county or zone

The 1,300 acre fire 3 miles northeast of Shoshone began by lightning on July 22nd and burned grass and brush was controlled by July 25th. No structures were threatened.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

The 1,300 acre fire 3 miles northeast of Shoshone began by lightning on July 22nd and burned grass and brush was controlled by July 25th. No structures were threatened.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 22, 12:48 PM MST, 5 hours 12 minutes earlier.

Area forecast discussion, Jul 22, 12:48 PM MST, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
148 PM MDT Mon Jul 22 2019

.DISCUSSION...

Hot weather with a return of monsoonal moisture has arrived. The
monsoonal moisture is producing isolated to scattered thunderstorms
mainly across the central mountains this afternoon. Much of the
activity will dissipate this evening. However, a second push of
moisture will arrive late tonight and Tuesday. This will produce a
better chance for thunderstorms across much of the area. With the
added cloud cover, temps may stay a touch cooler on Tuesday so will
not issue another heat advisory at this time. A cold front will slip
though the region Tuesday night. This should bring somewhat cooler
and drier weather for Wednesday and Thursday. A weak system will
pass through the area Friday and Saturday resulting in the next
chance for thunderstorms.

Valle

&&

.AVIATION...

VFR weather expected for the next 24 hours, even with
the increasing chance of thunderstorms. For today, we currently only
have VCSH or VCTS at SUN and DIJ. We will be watching other sites to
see if we get any development coming off the highland areas. For
tomorrow, we will likely end up with VCSH/VCTS at some point for all
TAF sites. Most storms will NOT be producing much rain, if at
all...and gusts possibly over 45kts. Keyes

&&

.FIRE WEATHER...

Monsoon moisture continue to impact central and
eastern Idaho through Tuesday night. Scattered storms are still
expected across portions of the central mountains, mainly 475...but
have been slow to develop due to morning clouds. We are seeing
lightning though to the west and southeast of that zone, so we will
keep the RED FLAG WARNING in place. We are expecting isolated storms
across portions of the southern and eastern highlands through at
least sunset. The Snake Plain and Magic Valley zones should remain
storm free unless we see outflows producing storms, but right now
that even looks slim. For tonight and Tuesday, expect isolated
storms to potentially persist overnight across the central
mountains. By Tuesday afternoon and evening, expect another increase
in showers and storms across the area. Most areas will see isolated
storm coverage. It appears that the central mountains and most of
zone 427 along the southern border will see scattered coverage. We
currently have FIRE WEATHER WATCHES for Zone 422 and 427, with the
expectation to convert those to warnings later this evening or
overnight to warnings. We are holding off with a second set of
headlines until then as well for Zones 475 and 476 to cut down on
confusion, but look for warnings at some point for those 2 zones.
While we could see a better chance of wetting rains across the Lemhi
County and those portions of 475/476, the overall theme will be to
expect MOSTLY DRY STORMS throughout this event. Gusts over 50mph are
possible with stronger storms. Wednesday a cold front moves through
the area bringing breezy to moderate winds mainly for our northern
areas and the Eastern Magic valley and the Snake River plain were
critical winds are expected. Relative humidity does look to recover
to above critical values on Wednesday and Thursday. Weak high
pressure does build back in Thursday bringing warmer and drier
conditions again. Friday monsoon moisture starts to creep back into
our area from the south aided by a weak trough bringing back a
chance of thunderstorms Friday into Saturday. By late Saturday into
Sunday a weak, dry trough moves through the area.  Keyes/Wyatt

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM MDT this evening for IDZ051>059-075.

Fire Weather Watch from Tuesday afternoon through Tuesday
evening for IDZ422-427.

Red Flag Warning until 9 PM MDT this evening for IDZ475.

&&

In the hours before

Special weather statement, Jul 22, 12:58 PM MST, 5 hours 2 minutes before
Special Weather Statement
National Weather Service Pocatello ID
158 PM MDT Mon Jul 22 2019

IDZ060-061-222045-
Bear Lake Valley ID-Bear River Range ID-
158 PM MDT Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BEAR LAKE COUNTY
UNTIL 245 PM MDT...

At 158 PM MDT, Doppler radar was tracking a strong thunderstorm over
southwestern Bear Lake Idaho Portion, moving southeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Bear Lake Idaho Portion and Fish Haven.

Boaters can expect a sudden increase in waves and very choppy waters
which will result in hazardous boating conditions. Boaters are urged
to seek safe harbor if possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Bear Lake, Move to safe shelter now! Do not be caught
on or near the water. Gusty winds and choppy waves are likely.

&&

LAT...LON 4200 11146 4211 11142 4200 11119
TIME...MOT...LOC 1958Z 322DEG 9KT 4201 11140

Valle

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Shoshone-Lava Beds

When
July 22, 6:00 PM MST to July 25, 7:00 PM MST
Where
Shoshone-Lava Beds forecast zone
Reported by
Park/Forest Service
Coordinates
43.089, -113.918 (the zone’s center; the record gives no point)

The 1,300 acre fire 3 miles northeast of Shoshone began by lightning on July 22nd and burned grass and brush was controlled by July 25th. No structures were threatened. Highway 75 was shut down for a very short time on July 23rd.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2019Every state in 2019This day in weather historyWarnings in Idaho, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848141.